Okay here is the deal...
Doctors recently discovered that I am Bipolar so they gave me lithium. I do notice my moods are better but after a while maybe 3 months my mood starts to go down again. They increase it, better then bad. It's been over a month already and I have Diarrhea. The doctor told me itís the lithium causing diarrhea and to take Imodium AD but it doesnít help. The doctor also gave me a medication for sleep thatís similar to Xanac but a long lasting and that makes me feel nausea and tired during the day. I am worried to start taking something else because of weight gain and what if it doesnít work just like those other meds I wasted my money on..
What should I do?
The first thing I think you should do is make sure you're drinkin enough water! That may sound silly but, daily diarrhea for a month is dangerous! It can effect your heart and kidneys if you get dehydrated.
I don't have any advice for you on the lithium. It's got to be devisateing finding something that work but it makes you sick. I wish I had a magic answer. There are other meds that don't have the weight gain side effect. As our friend Ruth says you need to think about..."Skinny or Sane"..."Skinny or Sane"..."Skinny or Sane"
Hmm... Skinny or Sane? I have been battling that one.
Diahrea... I have experienced that from Lithium and some other meds and boy can it be a pain in the butt... in more ways than one! Immodium doesnt work for me either, I still suffer from the lovely diahrea and I'm not on Lithium anymore. I was only on Lithium for a few months, the Pdoc who prescribed it to me gae me way too high of a dose. I couldnt communicate with people, I didnt know how to speak and lost most of my motor skills... but this was from too hig a dose. I hope it works for you. I am currently switching from seroquel to abilify, partly for the weight benefits and hopefully decrease my vicous mood swings of mania and depression. I know I wasnt much help in answering your questions or solving anything, but just sharing my experience.
"No Day BUt Today!"
I am still taking the Lithium, the doctor told me over the phone to lower my dose from 1500 to 900mg which I did and it didnít make sense because the lithium stop working for me at 1500mg. The diarrhea went away but my mood started to come back and it was bad to the point where I almost got out of the car on the freeway to fight someone for being a jerk. I was going crazy so I up my dose to 1800mg which has elevated my mood but not well enough. I still feel depressed, tired all day and angry but its better then what I was feeling before. I use to drink 8 to 10 16oz bottles of water a day but now I only drink 1 or bottles of water. I donít really care if diarrhea screws up my liver or other organs right now. The way I feel and have been feeling is like a ghost who doesnít exist, who doesnít laugh, cry or feel. Just imagine feeling this way for half of your life and not know why. Spending 10 years of doctors telling you that youíre depressed and giving you meds that donít work.
I am hoping my doctor does something fast because who knows what might happen to me with this road rage, anger, mood swings and depression.
Also I tried every depression medication out there and none of them worked. Why is that?
But Lithium worked then stopped working.
Let me ask everyone reading this who has bipolar...Is there hope out there, I mean will I feel better or am I wasting my time again?
Do you take any other medicines with the Lithium. I have heard and have had a good response by taking a mild dose of seroquel 50-100mg at bedtime. I also am currently taken 900mg of lithium and gettting ready to move up to 1200mg a day of lithium, no side effects yet and seems to be doing the job. I have never experienced the depression or down moods of bipolar,except when I was put on antidepressants by themselves (from which I understand is a big no-no) I have always extremely full of energy, racing thoughts, and get to angry to quickly, the lithium has helped with that probably with the combo of seroquel. Approx 1 month before I was diganosed with Bipolar I was only getting 1-3 hrs of sleep a day taken all types of benzos. Seroquel is the best medicine I have ever taken for insonmia, I have been on Valium,Xanax,remeron, Amptriptyline and nothing has done the job except for seroquel. The only problem I have noticed with seroquel is when I stand up , my pulse races, i noticed this more on the 75 mg a day, than at 50mg day both of which are suppose to be very small doses. Good luck.
I was taking seraquel for sleep because I was in the same boat as you but I put on 18lbs from seraquel and for some reason the seraquel stop working. Once I stopped the seraquel I lost 12lbs in 3 days. I am taking Clonazepam for sleeping and let me tell you I am sleeping like a baby and donít feel tired in the morning, This medication is for anxiety, compared to xanac but very milder and long lasting. It doesnít do anything for my anxiety but it helps with the sleep and I also take a high cholesterol med called zocor.
What other medications are out there for mood disorders/bipolar beside lithium that have great results?
It's great to know I am not the only one out there who has a sleeping, mood, anxiety, racing thoughts, etc.
This site is the best for info!
I was diagnosed with Bipolar (I) last September, yanked out of my first semester of college and spent 10 days on a psych ward trying to sort out medications. Finally they choose Lithium & Zyprexa..I am currently taking 900 mg/day of lithium and have been taken off of zyprexa because of the lethargy. In the beginning I got diarrhea, poor concentration, drowsiness, and hand tremors (felt like an old lady at age 18), but it tapered off after a few weeks. The only symptoms I am left with are the constant thirst and notice some hair loss. I have an appointment with my psych dr tomorrow, so maybe he can suggest a different drug, adjust the lithium levels, or send me yet another time for those "wonderful" (sarcasm) blood level tests. Although I've only been going through this for the last 8 months, it seems as if the "games" are only beginning. I wish all of you luck in finding the right drug for you that will allow you to feel as "normal" as possible. Hope this helps.
I take 900 mg Lithium a day but I also take Trileptal, Wellbutrin, and Effexor. I use Restoril or Ativan for sleep. I have not had any negative effects from the Lithium except some tremors. I get nauseous if I don't eat when I take my meds though.
Skibunny- try Centrum Silver for the hair loss. It has worked for me for years. With the thirst, I just keep something to drink by me all the time.